Not just regular hives, large hives, as in entire hand or foot or eye. The first time this happened to me in college I thought I'd broken my foot. It swelled so fast it didn't even itch and was very painful to stand on due to all of the edema.
I've gotten them two or three times in periods of high stress. The most recent time, they were relatively small (egg-size or smaller), but just about all over my body, and they flared up bad whenever I was exposed to heat -- so, nice long hot showers, exercise...all my stress-reducers. They suck.
No hives, but my sister and I both break out in enormous red blotches when we're nervous, though since we are now crones of 50+ it isn't as bad. Her 2 boys ages 21 and 23 suffer from same. Actual hives must be awful-are yours environmentally or emotionally related?
Environmental. Allergies, chiefly to cats, dust mites, and mold. Usually I can keep the allergies under control with antihistamines every day and I try to keep the feline allergens to non-trigger levels. I have a cover on the couch that I wash every day and the bedroom is a cat-free zone.
Doesn't happen as often as it used to but when the hives occur it's not fun. In addition to the hives I often feel sick too. Achy and hypersensitive.
Suzier I have heard of people getting hives from both heat and cold. You have my sympathy.
Last couple of steriod treatments, 7 days of decreasing amounts, have left me with hives. Fortunately not horrible, benadryl and time resolved. DR said we will have to extend the taper period, so more days taking the steriods.
Other time for hives was before a serious, to me, ankle surgery.
I hope you are able to resolve yours quickly. We keep benadryl on hand for any allergic reaction.
"Never do anything that you have to explain twice to the paramedics."
Courtesy my cousin Tim
I was talking to DH last night and he thinks my large hives are allergic angioedema, which is basically a scary-sounding name for giant hives. The difference is that angioedema involves the deep dermis, subcutaneous layer and submucosa while hives just affect the upper dermis.
Hives have been associated with a number of infections and autoimmune disorders.
"Urticaria has been reported to be associated with a number of infections; however, these associations are not strong and may be spurious. Infectious agents reported to cause urticaria include hepatitis B virus (HBV), Streptococcus and Mycoplasma species, Helicobacter pylori,[5, 6] Mycobacterium tuberculosis, and herpes simplex virus (HSV)."
In the case of angioedema the syndrome is called idiopathic angioedema.
"Based on responses to medication, some [idiopathic] cases are thought to be mediated by mast cell activation, albeit IgE-independent.
Common triggers include heat, cold, emotional stress, and exercise. Nonspecific mast cell activation and degranulation are suspected causes.
Thyroid autoantibodies are found in 14-28% of patients with chronic urticaria/angioedema, and IgG autoantibodies to either the high affinity receptor for IgE (FceRI) or to IgE are found in 30-50% of patients with chronic urticaria/angioedema.[18, 20] In affected individuals, autoantibody (IgG) has been found to crosslink FceRI on mast cells, resulting in mast cell activation and release of histamine, cytokines, and other proinflammatory mediators. Immunomodulatory drugs may be beneficial for this type of angioedema.
The link between infection and angioedema is vague at best. Helicobacter pylori infection has been found to be associated with HAE exacerbation. Treatment of H pylori infection has led to clinical improvement of chronic urticaria and angioedema. Systemic viral, bacterial, or parasitic infection may stimulate the immune system and cause improper activation or inflammatory changes."
I also have the idiopathic sort -- sometimes if I catch a bug I'll get hives and that seems to cut the course of the virus short.
And pseudoallergic: "Pseudoallergic angioedema is not IgE-mediated. However, its clinical course and presentation is very similar to allergic angioedema. Typical examples are angioedema induced by nonsteroidal anti-inflammatory drugs (NSAIDs) and intravenous contrast material; aspirin is the most common culprit."